An unusual and dangerous drug was detected in Vancouver's Downtown Eastside today (October 15).
"Xanax pills tested at Insite contained AB-FUBINCA, a synthetic cannabinoid, alprazolam (Xanax) and caffeine," reads a message that B.C. authorities sent out just before 2 p.m.
Synthetic cannabinoids have been a problem for East Coast cities in America for several years. They're tied to overdose spikes in cities such as New York, Washington D.C., and Philadelphia, for example. But synthetic cannabinoids are relatively new to Vancouver and still rare in B.C. compared to traditionally popular street drugs such as cocaine, heroin, and methamphetamine.
However, this is the second time in a month that the B.C. Centre for Disease Control (BCCDC) and Vancouver Coastal Health (VCH) have activated their text-message warning system in response to the detection of a synthetic cannabinoid.
On September 10, the RADAR alert system, as it's known, sent out a message that reads: "Synthetic cannabinoid 5F-ADB detected in dark green down [substances sold as opioids such as heroin] with white flecks at Insite. Causes hallucinations and nausea when smoked. Keep calm, symptoms will pass."
Contrary to what the name of the drug suggests, synthetic cannabinoids—sometimes referred to as "synthetic marijuana," "K2," or "spice"—are not a strain of cannabis. In fact, they are not derived from the cannabis plant in any way.
Synthetic cannabinoids are inorganic "designer drugs," meaning they are created in a laboratory using chemicals.
As a class of drugs, the reason that synthetic cannabinoids' name includes the word "cannabinoid" is because these substances bind to humans' cannabinoid receptors in the brain, the same way that THC and CBD—the active compounds in the cannabis plant—bind to cannabinoid receptors in the brain.
Adding further confusion, synthetic cannabinoids are usually manufactured in the form of a liquid, but then are often sprayed onto dried cannabis or similar-looking plant materials. (Often, but not always, as today's BCCDC warning about fake Xanax pills contaminated with a synthetic cannabinoid makes clear.)
This practice of spraying organic cannabis with synthetic cannabinoids generally makes drugs spiked with synthetic cannabinoids visually indistinguishable from the typical bag of green and leafy cannabis that Canada is scheduled to legalize on October 17.
But the two drugs are very, very different.
Cannabis causes a relatively benign high that, on good days, involves feelings of relaxation and inner contemplation and, on bad days, can bring on anxiousness and paranoia. It is impossible to incur a fatal overdose from cannabis.
Synthetic cannabinoids, on the other hand, can be very dangerous.
Consuming synthetic cannabinoids can bring on hallucinations, extreme paranoia, agitated behavior, psychosis, and a complete detachment from reality.
Adverse physical symptoms of a synthetic-cannabinoid overdose include elevated blood pressure, a racing heartbeat, as well nausea and vomiting.
It is also possible to die of a drug overdose caused by synthetic cannabinoids, according to the U.S. Centers for Disease Control and Prevention (USCDCP). And, where synthetic cannabinoids enter a marketplace for drugs, overdoses can occur with frightening frequency.
"The same drug combination behind July's outbreak of overdoses—fentanyl and a synthetic cannabinoid, commonly known as 'K2'—was found in a sample of the drug that health officials suspected caused another overdose spike over the weekend," reads a September 26 article in the Philadelphia Inquirer.
"Health officials said the combination turned up in a sample collected from Hahnemann University Hospital on Friday—at the beginning of a surge that would eventually sicken at least 110 people and kill 7 around the city.
"Emergency room doctors said it was clear that many victims did not know what combination of drugs they were taking," the report by Aubrey Whelan continued. "And many displayed symptoms not typical of an opioid overdose: hallucinations, repeated vomiting, and severe agitation that, for some, required so much sedation, they had to be put on ventilators to breathe.
"Those are symptoms similar to what many victims experienced in the July overdose outbreak, where overdoses spiked to 165 over a single weekend. 10 people died."
Just two weeks earlier, a similar wave of overdoses related to synthetic cannabinoids swept through Washington D.C.
"Dozens in D.C. taken to hospitals in new spike of suspected synthetic marijuana overdoses," reads a September 13 headline in the Washington Post.
"Cases appeared to be tapering citywide to a few a day in the past several weeks, after a previous overdose surge in July that included three deaths after the use of K2 or synthetic cannabinoids," that article reads.
New York and other East Coast cities have struggle with K2 for some time.
"33 Suspected of Overdosing on Synthetic Marijuana in Brooklyn," reads the headline on a July 2016 report in the New York Times.
Making matters worse, authorities have yet to determine how to reliably reverse the effects of synthetic cannabinoids.
"Synthetic cannabinoid-related illness has no specific antidote," reads a USCDCP website.
An overdose caused by an opioid such as OxyContin, heroin, or fentanyl, can almost always be reversed with the administration of naloxone (brand name Narcan).
Naloxone works by occupying the human brain's opioid receptors. Essentially, naloxone pushes the opioid molecules that are causing an overdose off of the brain's opioid receptors, thus preventing an overdose from becoming a fatal overdose.
But synthetic cannabinoids bind with the brain's cannabinoid receptors. Therefore, naloxone, the so-called overdose antidote that's become widely available in Vancouver, is unlikely to have any effect on someone suffering an overdose caused by a synthetic cannabinoid.
B.C. continues to suffer an epidemic of deaths attributed to opioids such as fentanyl. There were 1,452 fatal overdoses in B.C. in 2017, up from an average of 204 per year from 2001 to 2010. The synthetic opioid fentanyl was associated with 84 percent of 2017 deaths.
Now it appears yet another deadly synthetic substance is contaminating the province's supplies of illicit street drugs.